'It can happen to anyone.' Glen Cove grandma fights to have Narcan at LI schools after losing granddaughter to fentanyl
A Glen Cove grandmother is on a mission to save lives after losing her teenage granddaughter to fentanyl poisoning.
Corinne Kaufman's 19-year-old granddaughter Paige Gibbons died just before Thanksgiving when she took a small piece of what she thought was a Percocet pill. It turned out to be 100% fentanyl and Gibbons died that night.
Her grandmother is now pushing for the opioid antidote Narcan to be available at the nurse's office in all high schools and middle schools on Long Island.
Kaufman says if she can save one life then her effort will be worth it.
"It's the only good that I can have from this horrible tragedy in our family, is to save another life," Kaufman says. "Someone dies from fentanyl poisoning every three minutes so there's a void in terms of families that think it won't happen to me, to children, who feel at least at the high school level, invincible. It can happen to anyone."
Kaufman says Gibbons was an honor student who had dreams of becoming a doctor and drove an ambulance.
Drug treatment expert Jeffrey Reynolds says the fentanyl crisis has gotten dramatically worse since the pandemic.
"We're seeing kids who don't have a long history of substance use trying a pill once that a friend gave them and dying of an overdose," Reynolds says.
Nassau Legislator Delia DeRiggi-Whitton supports a bill that would allow the county to hand out fentanyl test strips - something Kaufman is also pushing for.
Kaufman says she has spoken with school superintendents and legislators about adding Narcan to schools and feels like they have been receptive to the idea.
Anyone concerned that their child could be at risk of an overdose could consider getting their own Narcan kit and being trained on how to use it. They are also advised to talk to their child no matter how difficult or uncomfortable it is.